ID/CC A 23-year-olcl female is terrified after reportedly seeing grotesque monsters trying to kill her while she had her left dislocated shoulder reduced.
HPI She injured her shoulder while rock climbing in Colorado. The doctor was called upon to see her immediately after the accident. She did not suffer major injuries but had a dislocated shoulder and was not cooperative enough to tolerate the procedure (reduction) without medication, so he anesthetized her with ketamine, atropine, and diazepam.
Imaging X-rays at time of injury showed an anterior shoulder dislocation
Treatment The addition of diazepam and atropine often diminishes the hallucinogenic effect of ketamine.
Discussion Ketamine is an arylcyclohexylamine that produces a dissociative anesthesia; the patient has open eyes, and muscle tone is preserved (with sufficient analgesia to do major surgery and total amnesia). Its major side effect is vivid hallucinations, sometimes terrifying, upon arousal, mostly in adults. It is widely used in developing countries, in rural areas where there is no available anesthesiologist, and in short pediatric procedures (abscess debridement, burn wounds, dressing changes, etc.) because of its relative safety and lack of life-threatening side effects (such as respiratory depression, which is common with other anesthetics) However, it also causes cardiac stimulation with increased blood pressure and tachycardia.
Was this article helpful?